Texas, 2024

High Wind in Texas, April 1, 2024

April 1, 2024 · NWS MAF · 15 events in 15 counties and zones

A large, positively-tilted trough across the Rocky Mountains contained a belt of intense southwesterly winds ahead of this feature. This belt of winds within the jet streak brought high winds to a large portion of southeast New Mexico and west Texas.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large, positively-tilted trough across the Rocky Mountains contained a belt of intense southwesterly winds ahead of this feature. This belt of winds within the jet streak brought high winds to a large portion of southeast New Mexico and west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 11:29 AM CST, 22 minutes earlier.

Area forecast discussion, Apr 1, 11:29 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1229 PM CDT Mon Apr 1 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 339 AM CDT Mon Apr 1 2024

WV imagery shows the upper trough over Socal/Baja del Norte this
morning, leaving West Texas and Southeast New Mexico under
persistent, messy southwest flow aloft.  A plethora of subtropical
high cloud continues to stream through through the flow, and this
played hob on highs and winds yesterday.  Temperatures were ~ 4-5F
cooler than what NBM was advertising, and NBM was already on the
lower side of MOS.  Inhibited mixing also kept winds a lot lower
than expected, as well.

Today, a shortwave is still forecast to break away from the main
trough, ejecting to northeast New Mexico by 00Z Tuesday.  The KMAF
00Z RAOB showed the column saturated from around 360mb upwards, and
NAM/GFS capture this well.  The back edge of these clouds currently
bisect New Mexico SW-NE, and the NAM/GFS are in agreement in dry-
slotting us later today and shunting 400-200mb moisture east.
Needless to say, mixing today should be maximized once this clearing
begins. Southwesterly surface flow will increase and veer to the
west as leeside troughing strengthens and a Pac front plows through
the region.  We've kept the warning currently in effect, and will
issue an advisory for the rest of the CWA. Widespread BLDU is
anticipated, as well as critical fire weather. See fire weather
discussion below for more details. These increased downslope winds
will add a warming component to afternoon highs, but the Pac front
may negate this somewhat.  However, the latest HREF probabilities
suggest NBM numbers are good.  CAMs and NBM are still trying to
develop convection w/the Pac front, but this should be isolated and,
considering dry subcloud layers depicted in forecast soundings,
should amount to virga bombs at best.

Tonight, winds should decouple somewhat after sundown, then begin
veering to northwest w/the approach of a cold front.  Lighter winds,
mostly clear skies, and a much drier airmass will allow temperatures
to plummet down to right around normal by sunrise.

NAM buffer soundings put fropa at KMAF ~ 13Z Tuesday. Unfortunately,
Tuesday looks cold behind the cold front, with highs expected to
only be in the 60s most locations...~ 12-14F below normal. Latest
HREF probabilities suggest NBM may be a degree or so too warm. The
only upshot is that Tuesday will be the coldest day this forecast.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 339 AM CDT Mon Apr 1 2024

By Tuesday evening, post frontal cold air advection continues with
decreasing northerly winds across the region. Most spots end up in
the upper 30s to low 40s with the higher elevations and portions of
southeast New Mexico dipping near freezing. Upper level ridging
takes over for the middle of the week and temperatures rebound back
towards normal with most sitting in the 70s during each afternoon.
End of the week and into next weekend, ensembles show another trough
moving into the Western US and approaching the region. Overall, a
mostly quiet start to April is expected with rain chances remaining
low.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Mon Apr 1 2024

Complex weather situation evolving at this time. A powerful upper
level storm system will initiate development of a surface low
pressure area over the northern Panhandle. As a result, the
dryline has been stubborn to mix eastward, and winds are light and
variable. However, we expect winds to increase out of the
west/southwest shortly. This storm system is generating some
virga/showers and have included these in the TAFs...winds may
become variable and gusty near these phenomenon. A Pacific cold
front will sweep across the area by mid afternoon, with some MVFR
in BLDU likely (~70 percent) at all TAF sites through 02/01Z.
Winds lay down a bit after sunset, but another cold front will
sweep across area TAF sites around midnight, bringing gusty winds
and a shift around to the north. Skies will clear and visibility
will improve, with these conditions expected to persist through
02/18Z. -bc

&&

.FIRE WEATHER...
Issued at 339 AM CDT Mon Apr 1 2024

An upper low continues to make its way east over the course of the
day today with an associated jet that will be positioned southwest
to northeast across the CWA. Strong, gusty winds are expected to
develop areawide by the early afternoon. Minimum RHs fall to between
15-20% over much of the region with the lowest humidities expected
in the Big Bend. Better than expected recoveries are seen across
much of the Permian Basin where current dewpoints remain in the 50s
and 60s on a north-south line from Welch through Odessa down towards
Dryden. Areas to the west remain much drier with dewpoints in the
20s and 30s. Unlike the last few days, high clouds will be cleared
out as a batch of upper level dry air moves in overhead. This will
allow for better mixing, already forced by a Pacific front expected
to move through during the mid to late afternoon, and the curing of
finer fuels. Thus, have expanded the Red Flag Warning to cover
southeast New Mexico, the Upper Trans Pecos, and the western high
terrain.

Winds decrease tonight and a cold front is pushed across the area on
the backside of the upper level trough. Temperatures end up well
below normal and relative humidities increase. Fire weather
concerns remain low through the middle of the week as winds remain
light and temperatures stay near or below normal. However, fuels
will continue to gradually cure as precipitation and better
moisture is not expected to return during the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               47  63  38  74 /   0   0   0   0
Carlsbad                 43  62  37  73 /   0  10   0   0
Dryden                   52  72  45  74 /   0   0  10  10
Fort Stockton            47  66  41  72 /   0   0  10  10
Guadalupe Pass           39  53  40  64 /   0  20   0   0
Hobbs                    39  61  35  72 /   0  10   0   0
Marfa                    36  60  32  66 /   0  10  10  10
Midland Intl Airport     47  63  39  72 /   0   0   0   0
Odessa                   47  63  41  72 /   0   0   0   0
Wink                     45  66  39  74 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
     Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Reeves County Plains-Van
     Horn and Highway 54 Corridor.

     Wind Advisory until 10 PM CDT this evening for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
     Brewster County-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Scurry-Terrell-Upton-Ward-Winkler.

NM...Red Flag Warning until 7 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     High Wind Warning until 9 PM MDT this evening for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 9 PM MDT this evening for Central Lea County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...44
LONG TERM....93
AVIATION...70
Hazardous weather outlook, Apr 1, 2:41 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
341 AM CDT Mon Apr 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-020845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
341 AM CDT Mon Apr 1 2024 /241 AM MDT Mon Apr 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect for southeast New Mexico, Upper Trans
Pecos, and the Big Bend through this evening.

A High Wind Warning is in effect for the Guadalupe, Dealware, and
Davis mountains, the surrounding plains, and the Chisos Basin for
this afternoon through this evening.

A Wind Advisory is in effect for the Permain Basin, Rio Grande
Valley, and Lower Trans Pecos for this afternoon through this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Lower Brewster County

When
April 1, 11:51 AM CST to 12:08 PM CST
Where
Lower Brewster County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
April 1, 12:01 PM CST to 3:16 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Van Horn and Highway 54 Corridor

When
April 1, 12:10 PM CST to 12:50 PM CST
Where
Van Horn and Highway 54 Corridor forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Reeves County Plains

When
April 1, 12:45 PM CST to 2:15 PM CST
Where
Reeves County Plains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

High Wind, Central Brewster County

When
April 1, 12:49 PM CST to 1:49 PM CST
Where
Central Brewster County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

High Wind, Pecos

When
April 1, 1:00 PM CST to 2:22 PM CST
Where
Pecos forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
April 1, 2:15 PM CST to 2:20 PM CST
Where
Davis Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Martin

When
April 1, 2:41 PM CST to 2:42 PM CST
Where
Martin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

High Wind, Ector

When
April 1, 3:05 PM CST to 3:25 PM CST
Where
Ector forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

High Wind, Midland

When
April 1, 3:25 PM CST to 3:53 PM CST
Where
Midland forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Howard

When
April 1, 3:46 PM CST to 3:47 PM CST
Where
Howard forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

High Wind, Glasscock

When
April 1, 4:13 PM CST to 4:14 PM CST
Where
Glasscock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

High Wind, Marfa Plateau

When
April 1, 4:25 PM CST to 4:30 PM CST
Where
Marfa Plateau forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
30.358, -104.190 (the zone’s center; the record gives no point)

High Wind, Winkler

When
April 1, 5:15 PM CST to 6:10 PM CST
Where
Winkler forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

High Wind, Ward

When
April 1, 5:45 PM CST to 6:15 PM CST
Where
Ward forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174952, 1174950, 1174949, 1174935, 1174953, 1174939, 1174937, 1174941, 1174947, 1174940, 1174943, 1174945, 1174936, 1174931, 1174933.